Kansas, 2013

Extreme Cold in Kansas, December 9, 2013

December 9, 2013 · NWS GLD · 1 event in 1 county or zone

The first Arctic surge of the season pushed into the region, plunging wind chill values well below zero on the morning of December 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The first Arctic surge of the season pushed into the region, plunging wind chill values well below zero on the morning of December 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 8, 10:58 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Dec 8, 10:58 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MST SUN DEC 8 2013

.UPDATE...
ISSUED AT 505 PM MST SUN DEC 8 2013

EXPIRED THE WINTER WEATHER ADVISORY.  SNOWFALL IS ENDING ACROSS
THE FORECAST AREA THIS EVENING AND IS FOLLOWED BY CLEARING SKIES
AND TEMPERATURES THAT ARE DROPPING RAPIDLY.

THE WIND CHILL ADVISORY REMAINS IN EFFECT AS VERY COLD WIND CHILLS
ARE EXPECTED EVEN WITH LIGHT WINDS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 224 PM MST SUN DEC 8 2013

STRONG SHORTWAVE TROUGH/PV ANOMALY IS MOVING THROUGH AT THIS TIME.
12Z SOUNDINGS AND FORECAST SOUNDINGS THROUGH THIS AFTERNOON SHOWED A
SATURATED AIR MASS FROM JUST BELOW 700 MB TO THE SURFACE. THIS LAYER
ALSO COINCIDED WITH THE DENDRITIC ZONE. MODERATE TO STRONG MESOSCALE
TO SYNOPTIC SCALE LIFT ALONG WITH THETA-E LAPSE RATES NOT TOO FAR
ABOVE ZERO WAS MOVING ACROSS AND ACTING ON THIS AIR MASS. WIDESPREAD
LIGHT TO ISOLATED POCKETS OF MODERATE TO HEAVY SNOW WERE THE RESULTS
OF ALL THIS. THE HEAVIEST SNOWFALL WAS NEAR THE NEBRASKA AND KANSAS
BORDER.

THIS SNOWFALL WILL CONTINUE UNTIL LATE THIS AFTERNOON. MANY
LOCATIONS SHOULD HAVE RECEIVED 3 TO 5 INCHES BY LATE THIS AFTERNOON.
FORCING SHUTS DOWN VERY QUICKLY LATE THIS AFTERNOON. SO AFTER THE
HEAVIEST SNOWFALL AND WINTER WEATHER ADVISORY ENDS AT 5 PM MST/6 PM
CST...FLURRIES WILL HANG ON A LITTLE LONGER INTO THE EVENING. SO
AFTER THAT...SUBSIDENCE SHOULD KICK IN RATHER QUICKLY. SO EXPECT
MOSTLY CLEAR TO MAYBE PARTLY CLOUDY SKIES BY LATE TONIGHT PER PLAN
RH/FORECAST SOUNDINGS. CURRENT SATELLITE LOOKS TO CONFIRM THAT. SO
THAT PLUS LIGHTER WINDS...VERY LOW DEW POINTS AND THE FRESH SNOW
COVER WILL ALLOW TEMPERATURES TO DROP WELL BELOW ZERO ACROSS MOST OF
THE AREA.

AS STATED ABOVE WINDS WILL BE LIGHTER...AND SHOULD BE IN THE 5 TO 10
MPH RANGE. SO EVEN THOUGH THE WINDS WILL NOT BE THAT STRONG...THOSE
WINDS COMBINED WITH THE VERY COLD TEMPERATURES WILL BRING VERY COLD
WIND CHILL READINGS TO MOST OF THE AREA. SO ENDED UP ISSUING A WIND
CHILL ADVISORY FROM EARLY THIS EVENING THROUGH TOMORROW MORNING FOR
ALL THE AREA EXCEPT WICHITA AND GOVE COUNTIES. LOCATIONS IN FAR WESTERN
CHEYENNE AND KIT CARSON COUNTIES COULD GET CLOSE TO WIND CHILL
WARNING CRITERIA.

SINCE MODELS DID NOT REALLY CATCH THE MAGNITUDE OF THIS SNOW...
BELIEVE THEIR FORECAST MAXES FOR MONDAY ARE NOT TAKING INTO ACCOUNT
THE SNOW COVER. COMBINED WITH SOME MID LEVEL CLOUD COVER GOING
ACROSS DURING THE DAY AND A SURFACE RIDGE ALSO MOVING THROUGH THE
AREA DURING THE DAY...NOT A LOT OF MIXING OR WARMING WILL BE ABLE TO
TAKE PLACE. SO REDUCED HIGH TEMPERATURES FOR MONDAY. IT MAY BE
POSSIBLE THAT I MIGHT STILL BE A LITTLE WARM.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 224 PM MST SUN DEC 8 2013

MONDAY NIGHT THROUGH TUESDAY NIGHT TEMPERATURES WILL WARM AS THE
850MB WIND FIELD BRINGS IN WARMER AIR.  A SURFACE TROUGH WILL MOVE
THROUGH MONDAY NIGHT BUT THE DRY ENVIRONMENT SHOULD PREVENT ANYTHING
BUT A FEW CLOUDS FROM DEVELOPING WITH ITS PASSAGE.  TUESDAY NIGHT AN
UPPER LEVEL SHORT WAVE TROUGH AND COLD FRONT WILL MOVE THROUGH THE
AREA.  WITH DRIER AIR IN PLACE AHEAD OF THE TROUGH AND COLD FRONT
WHERE THE LIFT WILL BE BEST...DO NOT ANTICIPATE ANY PRECIP.
DEVELOPING WITH THE FRONTAL PASSAGE.  THE LOW LEVELS UP TO 750MB
SATURATE OR NEAR SATURATION BEHIND THE FRONT...BUT SUBSIDENCE WILL
MOVE IN BEHIND THE FRONT PREVENTING ANY PRECIP. FROM DEVELOPING.

WEDNESDAY THROUGH SUNDAY A FEW UPPER LEVEL SHORT WAVE TROUGHS WILL
MOVE ACROSS THE AREA.  HOWEVER WILL KEEP THE FORECAST DRY DUE TO A
DRY ENVIRONMENT OVER THE AREA UNTIL THE WEEKEND.  THE STRONGEST TROUGH WILL
MOVE THROUGH SATURDAY WITH A COLD FRONT.  HOWEVER THE MAJORITY OF
THE LIFT AHEAD OF THE TROUGH WILL MOVE ACROSS THE SOUTHERN PLAINS.
OTHERWISE TEMPERATURES FOR THE PERIOD WILL CONTINUE THE WARMING
TREND...WITH HIGHS AND LOWS NEAR NORMAL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 957 PM MST SUN DEC 8 2013

VFR CONDITIONS WILL PREVAIL AT KMCK AND KGLD FOR AT LEAST THE NEXT
24 HOURS. A PERIOD OF SCATTERED TO BROKEN CLOUDS AT AROUND 10 KFT
WILL LIKELY OCCUR LATER TONIGHT THROUGH TOMORROW MORNING AHEAD OF
AN UPPER LEVEL TROUGH AXIS THAT WILL MOVE ACROSS THE AREA. A
NORTHWESTERLY WIND WILL GRADUALLY SHIFT TO A
WESTERLY/SOUTHWESTERLY DIRECTION TOMORROW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL ADVISORY UNTIL 10 AM MST /11 AM CST/ MONDAY FOR
     KSZ001>004-013>016-027-028-041.

CO...WIND CHILL ADVISORY UNTIL 10 AM MST MONDAY FOR COZ090>092.

NE...WIND CHILL ADVISORY UNTIL 10 AM MST /11 AM CST/ MONDAY FOR
     NEZ079>081.

&&

UPDATE...LOCKHART
SHORT TERM...BULLER
LONG TERM...JTL
AVIATION...BRB
Hazardous weather outlook, Dec 8, 6:34 PM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MST SUN DEC 8 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
534 PM MST SUN DEC 8 2013 /634 PM CST SUN DEC 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR WIND CHILL VALUES EXPECTED
TO DROP INTO THE 15 DEGREE BELOW ZERO TO 25 DEGREE BELOW ZERO
RANGE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY COLD WIND CHILL VALUES WILL CONTINUE INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Norton

When
December 9, 2:00 AM CST to 9:00 AM CST
Where
Norton forecast zone
Reported by
AWOS
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Wind chill readings at the airport in Norton dropped to -26 F at 3 am CST.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483371.